Pennsylvania, 2008

Hail in Pennsylvania, August 7, 2008

August 7, 2008 · NWS PBZ · 1 event in 1 county or zone

Isolated thunderstorms developed late in the day with afternoon instability under cold air aloft. One severe thunderstorm developed over Lawrence county Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated thunderstorms developed late in the day with afternoon instability under cold air aloft. One severe thunderstorm developed over Lawrence county Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 7, 1:02 PM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 7, 1:02 PM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT THU AUG 7 2008

.SYNOPSIS...
A UPPER TROUGH OVER THE NORTHEAST UNITED STATES WILL BRING COOLER
TEMPERATURES AND A CHANCE OF SHOWERS TO THE REGION AS THE WEEKEND
APPROACHES. DRIER BUT COOL WEATHER WILL PREVAIL FOR THE START OF
THE NEW WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
EXPECT DIURNALLY ENHANCED SHOWERS AND STORMS UNDER THE 500H TROUGH
TO DISSIPATE THIS EVENING. LOWER LEVEL MOISTURE IS EXPECTED TO
PRODUCE CLOUD COVER TOWARD DAWN. MIN TEMPS WILL GENERALLY BE IN THE
MID TO UPPER 50S...ABOUT 5 DEGREES BELOW AVERAGE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
NOTICEABLY COOLER AIRMASS IN PLACE FOR FRIDAY...WITH MOISTURE AND
INSTABILITY CREATED BY 500H LOW. A SIMILAR WEATHER SCEANARIO AS
TODAY...WITH AFTERNOON CONVECTION FOR FRIDAY. TEMPERATURES ON FRIDAY
SHOULD STRUGGLE INTO THE 70S...WITH MANY LOCATIONS RUNNING ABOUT 10
DEGREES BELOW AVERAGE. AS THE TROUGH FLATTENS SOMEWHAT ON
SATURDAY...EXPECT LESS OF A CHANCE OF STORM DEVELOPMENT...AND A
SLIGHT MODERATION IN TEMPS FOR SATURDAY AND SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE UPPER LOW WILL MOVE EASTWARD BY THE WEEKEND...BUT NORTHWEST FLOW
WILL CONTINUE ACROSS THE GREAT LAKES. THIS PATTERN WILL ALLOW
SURFACE HIGH PRESSURE TO BUILD ACROSS MUCH OF THE OHIO VALLEY.
PRECIP CHANCES WILL REDUCE...BUT COOL TEMPERATURES WILL CONTINUE.

SHOWERY WEATHER WILL RETURN BY THE MIDDLE OF NEXT WEEK

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN TO THE NORTH OF THE
REGION THROUGH FRIDAY...WITH WAVES OF ENERGY PIVOTING AROUND IT.
THIS WILL RESULT IN SCATTERED STORMS FORMING OVER AREA
TERMINALS...MAINLY DURING THE AFTERNOON WITH PEAK HEATING. THIS
TROUGH WILL FLATTEN OUT SOMEWHAT ON SATURDAY...WITH BUILDING SURFACE
HIGH PRESSURE. THE UPPER LOW WILL DEEPEN AGAIN ON SUNDAY INTO MONDAY
ENHANCING THE CHANCE OF MAINLY AFTERNOON CONVECTION. THE UPPER LOW
FLATTENS ON TUESDAY...AS A SURFACE LOW PRESSURE SYSTEM ADVANCES
TOWARD THE REGION. GENERALLY VFR CONDITIONS ARE EXPECTED THIS
EVENING...WITH A FEW PERIODS OF IFR IN STORMS. PREVAILING MVFR TO
VFR IS EXPECTED OVERNIGHT...WITH IFR POSSIBLE...AS LOWER LEVEL
MOISTURE ADVECTS IN. GENERALLY VFR CAN THEN BE EXPECTED FOR FRIDAY
AND SATURDAY...EXCEPT FOR A FEW PERIODS OF IFR IN SCATTERED STORMS
FRIDAY. WHILE VFR WILL BE PREVAILING SUNDAY THROUGH TUESDAY...THE
IFR POTENTIAL WILL INCREASE IN STORMS AND LOWER LEVEL MOISTURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 7, 2:50 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 AM EDT THU AUG 7 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
350 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 1:00 PM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT THU AUG 7 2008

PAZ008-009-015-016-071900-
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
200 PM EDT THU AUG 7 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...VENANGO...FOREST AND CLARION...

AT 157 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF HUNTER...OR ABOUT
5 MILES SOUTH OF TIONESTA...MOVING EAST AT 28 MPH. THESE STORMS WILL
BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND WIND GUSTS TO
40 MPH. IN ADDITION...BRIEF HEAVY DOWNPOURS CAN BE EXPECTED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLEAR CREEK STATE PARK...COOK FOREST STATE PARK...FRYBURG...
  KELLETTVILLE...MARIENVILLE...REDCLYFFE...TIONESTA...WEST HICKORY...
  BLUE JAY...BYROMTOWN...CLARINGTON...COOK TOMB...CRYSTAL SPRINGS...
  DAWSON RUN AND DUNRING

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 7, 1:15 PM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT THU AUG 7 2008

PAZ022-023-030-071915-
ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
215 PM EDT THU AUG 7 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...WESTMORELAND AND INDIANA...

AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTH OF SHELOCTA...MOVING
EAST AT 26 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO
MARBLE SIZED HAIL AND WIND GUSTS TO 40 MPH. IN ADDITION...BRIEF
HEAVY DOWNPOURS CAN BE EXPECTED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ARMAGH...BLAIRSVILLE...CLIMAX...CLYMER...ELDERTON...HOMER CITY...
  INDIANA...NEW FLORENCE...SALTSBURG...SHELOCTA...YELLOW CREEK STATE
  PARK...ADVANCE...ALVERDA...ATWOOD AND AULTMAN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 7, 2:39 PM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT THU AUG 7 2008

PAZ015-016-022-023-072045-
ARMSTRONG PA-CLARION PA-INDIANA PA-JEFFERSON PA-
339 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS...

STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...ARMSTRONG...INDIANA...JEFFERSON AND CLARION...

AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
NORTHEAST OF PUNXSUTAWNEY TO 5 MILES NORTHWEST OF MUFF...OR ALONG A
LINE EXTENDING FROM 6 MILES EAST OF REYNOLDSVILLE TO 5 MILES
NORTHWEST OF MUFF...MOVING SOUTHEAST AT 42 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLYMER...DAYTON...DORA...ELDERTON...FORD CITY...GLEN CAMPBELL...
  INDIANA...KITTANNING...MARION CENTER...MUFF...PLUMVILLE...
  PUNXSUTAWNEY...SMICKSBURG...YELLOW CREEK STATE PARK AND ADRIAN

THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH AND PEA SIZE HAIL.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 7, 4:19 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT THU AUG 7 2008

PAZ022-023-030-032-072215-
ARMSTRONG PA-FAYETTE PA-INDIANA PA-WESTMORELAND PA-
519 PM EDT THU AUG 7 2008

...THUNDERSTORMS...

THUNDERSTORMS WERE SCATTERED ACROSS PORTIONS OF WESTMORELAND AND
INDIANA COUNTIES.

AT 515 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN
HALF OF WESTMORELAND COUNTY AND EAST-CENTRAL INDIANA COUNTY. THE
STORMS WERE MOVING TO THE SOUTHEAST AT ABOUT 30 MPH.

THESE STORMS WILL PRODUCE SMALL HAIL ABOUT ONE HALF INCH IN
DIAMETER...OCCASIONAL LIGHTNING...BRIEF GUSTY WINDS TO NEAR 30 MPH
AND HEAVY DOWNPOURS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 7, 5:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EDT THU AUG 7 2008

OHZ041-PAZ007-013-020-072345-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-MERCER PA-
658 PM EDT THU AUG 7 2008

...THUNDERSTORMS...

THUNDERSTORMS COULD MOVE INTO PARTS OF THE FOLLOWING FOLLOWING
COUNTIES...COLUMBIANA...BEAVER...MERCER AND LAWRENCE...

AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM MOVING THROUGH CENTRAL TRUMBULL
COUNTY...OHIO. THE STORM WAS MOVING TO THE SOUTHEAST ABOUT 25 MPH.

THE STORM COULD AFFECT SOUTHWESTERN MERCER COUNTY AND NORTHWEST
LAWRENCE COUNTY BY 730 PM.

BE ALERT FOR SMALL HAIL...BRIEF GUSTY WINDS TO 30 MPH...HEAVY
DOWNPOURS AND OCCASIONAL LIGHTNING. IF THE STORM STRENGTHENS,
WARNINGS WILL BE ISSUED.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
August 7, 6:40 PM EST
Where
Lawrence County, 0.88 mi SE of Pulaski
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.112, -80.437

A trained spotter reported penny size hail in Pulaski.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130440.